Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 164, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 20, 2017, 8:12 PM CDT for Ellsworth County, Lincoln County, Saline County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2017, 8:12 PM CDT (01:12 UTC)
- Expired
- Jun 20, 2017, 9:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Ellsworth County, KS, Lincoln County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 142 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 8:33 PM CDT | HAIL 1 | 16 Ne Ellsworth, KS | ALSO REPORTED 50MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 2146 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
467
WUUS53 KICT 210112
SVRICT
KSC053-105-169-210215-
/O.NEW.KICT.SV.W.0164.170621T0112Z-170621T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
812 PM CDT TUE JUN 20 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Lincoln County in central Kansas...
Central Ellsworth County in central Kansas...
Western Saline County in central Kansas...
* Until 915 PM CDT
* At 811 PM CDT, a severe thunderstorm was located 6 miles south of
Lincoln, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters 70 mph winds 5 miles south of
Lincoln.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Ellsworth, Kanopolis, Lincoln, Brookville, Beverly, Falun,
Glendale, Westfall, Kanopolis Lake, Kanopolis State Park and
Ellsworth Airport.
This includes Interstate 70 between Mile Markers 214 and 250.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3905 9793 3896 9793 3896 9762 3861 9776
3861 9793 3864 9838 3905 9828
TIME...MOT...LOC 0111Z 300DEG 32KT 3895 9818
HAIL...1.00IN
WIND...70MPH
$$
METZGER3 follow-up statements
527
WWUS53 KICT 210135
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
835 PM CDT TUE JUN 20 2017
KSC105-210144-
/O.CAN.KICT.SV.W.0164.000000T0000Z-170621T0215Z/
Lincoln KS-
835 PM CDT TUE JUN 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
central Kansas.
LAT...LON 3861 9776 3861 9793 3862 9812 3887 9809
3887 9793 3896 9793 3896 9762
TIME...MOT...LOC 0134Z 300DEG 32KT 3884 9793
$$
KSC053-169-210215-
/O.CON.KICT.SV.W.0164.000000T0000Z-170621T0215Z/
Ellsworth KS-Saline KS-
835 PM CDT TUE JUN 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN ELLSWORTH AND WESTERN SALINE COUNTIES...
At 834 PM CDT, a severe thunderstorm was located near Brookville, or
15 miles northeast of Kanopolis, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters have reported quarter sized hail
in northeast Ellsworth County just south of I-70.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Brookville, Falun, Glendale, Kanopolis Lake and Kanopolis State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3861 9776 3861 9793 3862 9812 3887 9809
3887 9793 3896 9793 3896 9762
TIME...MOT...LOC 0134Z 300DEG 32KT 3884 9793
HAIL...1.00IN
WIND...60MPH
$$
METZGER594
WWUS53 KICT 210150
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
850 PM CDT TUE JUN 20 2017
KSC053-210200-
/O.CAN.KICT.SV.W.0164.000000T0000Z-170621T0215Z/
Ellsworth KS-
850 PM CDT TUE JUN 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELLSWORTH COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
central Kansas.
LAT...LON 3887 9766 3861 9776 3861 9793 3887 9793
TIME...MOT...LOC 0150Z 300DEG 32KT 3876 9776
$$
KSC169-210215-
/O.CON.KICT.SV.W.0164.000000T0000Z-170621T0215Z/
Saline KS-
850 PM CDT TUE JUN 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHWESTERN SALINE COUNTY...
At 850 PM CDT, a severe thunderstorm was located near Smolan, or 8
miles southwest of Salina, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported quarter sized hail in
northeast Ellsworth County.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Brookville and Falun.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3887 9766 3861 9776 3861 9793 3887 9793
TIME...MOT...LOC 0150Z 300DEG 32KT 3876 9776
HAIL...1.00IN
WIND...60MPH
$$
METZGER658
WWUS53 KICT 210205
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
905 PM CDT TUE JUN 20 2017
KSC169-210215-
/O.EXP.KICT.SV.W.0164.000000T0000Z-170621T0215Z/
Saline KS-
905 PM CDT TUE JUN 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SALINE COUNTY
WILL EXPIRE AT 915 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3887 9766 3861 9776 3861 9793 3887 9793
TIME...MOT...LOC 0205Z 300DEG 32KT 3869 9761
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:14 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 20, 6:14 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Wichita KS 614 PM CDT Tue Jun 20 2017 .SHORT TERM...(This evening through Friday night) Issued at 255 PM CDT Tue Jun 20 2017 Late this afternoon-tonight: Low level moisture continues to increase across most of wrn KS, late this afternoon, with SBCAPE values climbing into the 4500-5000 j/kg range. Cap is almost gone across central KS, but lack of good convergence or a focus for development, will lead to an isolated-widely scattered storm chance for late this afternoon/early this evening as afternoon heating increases, with areas across central KS reaching the convective temp. With this much instability and bulk shear expected to be around 40 kts, could certainly see some severe storms with supercell structures given the NW flow aloft for good directional shear (SPC has already issued a SVR watch box). If severe convection develops to the W-NW of the forecast area, think propagation will drop this convection south-southeast into portions of central KS. Think large hail up to ping pong ball size and 65 mph winds are the main concerns, as 0-1 km shear is minimal and LCL heights are fairly high for a minimal/nil tornado chance. Propagation vectors suggest that some of the convection may linger into the late evening hours, possibly making it as far south as KHUT, but as the convection drops south it will encounter a more stable environment and increasing warm air aloft which will diminish the storms the further south they go. So think by 03-05z the convection will be waning, with partly cloudy skies overnight, as warmer air aloft ends any overnight storm chances. Wed: Low level moisture will continue to remain high over wrn Ks into north Central Ks on Wed, but a warmer elevated mixed layer will lead to convection shifting a little further north-northwest into north central KS. Could see the same setup on Wed with severe convection once again developing to the N-NW of the forecast area, and the convection eventually propagating south-southeast into central KS for the evening hours through the late evening hours, before diminishing late Wed night. Very similar bulk shear/instability will lead to same the threats of large hail and damaging winds. Thu-Thu night: Low level moisture and an unstable airmass will again be located across northern KS on Thu. But the setup for Thu afternoon/evening looks a little different as a mid level shortwave will help push a cold front south into central KS. The increased convergence and mid level lift is expected to lead to a more widespread shower/thunderstorm chance for Thu afternoon/night, as the front makes steady progress south across central KS into south central KS. Could see some the showers and thunderstorms linger well into Fri morning, as the front pushes into central and south central KS. Fri-Fri night: A little more uncertainty on how Fri will play out, as the GFS is a little more progressive on the southward movement of the boundary. GFS also keeps the tropical remnants of Cindy further to the southeast into AR and sw MO. ECMWF on the other hand, is slower with the southward progression of the front with remnants of Cindy possibly pushing into portions of the forecast area east of the Turnpike, with high precip water values. For now will go with a solid chance pop for most of srn KS, but could see pops increased dramatically if ECMWF is correct, with the tropical remnants. Pops for Fri night could possibly increase as well, if this scenario plays out. Ketcham .LONG TERM...(Saturday through Tuesday) Issued at 255 PM CDT Tue Jun 20 2017 Cooler drier air looks to push into the area for the weekend, with the cold front pushing well south of the area. If the ECMWF plays out, the cold front may push all the way into the Gulf coast states. Canadian high pressure looks to build into the plains, with cooler and drier air pushing south across the forecast area. This may lead to min temps dropping into the middle 50s with max temps on Sun in the middle 70s. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 614 PM CDT Tue Jun 20 2017 Widely scattered strong to severe convection may move southeast into parts of central Kansas this evening, mainly affecting the KRSL and KGBD terminals. Otherwise, the diurnally driven storms should quickly wane a couple hours after sunset. South winds will prevail through Wednesday, becoming stronger and gusty again in the afternoon. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 96 70 93 / 10 0 10 0 Hutchinson 70 95 70 94 / 20 0 20 0 Newton 69 94 69 92 / 20 0 10 0 ElDorado 68 92 69 90 / 10 0 10 0 Winfield-KWLD 68 94 69 91 / 10 0 0 0 Russell 71 98 71 97 / 50 10 30 0 Great Bend 71 97 70 96 / 40 10 30 0 Salina 71 97 72 96 / 30 0 20 0 McPherson 70 96 70 94 / 20 0 20 0 Coffeyville 66 92 68 90 / 0 0 0 0 Chanute 67 91 68 90 / 0 0 0 0 Iola 67 91 68 90 / 0 0 0 0 Parsons-KPPF 67 92 68 90 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...KED
Hazardous weather outlook, Jun 20, 3:39 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 339 PM CDT Tue Jun 20 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-212045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 339 PM CDT Tue Jun 20 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms are possible late this afternoon and this evening, especially along and west of a Salina to McPherson to Hutchinson line. The strongest activity will be capable of golf ball size hail and 70 mph winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will remain in the forecast for portions of central Kansas for Wednesday during the late afternoon and early evening. The greatest chance for severe weather in the form of large hail and damaging winds will be generally from Russell and Barton counties on west and northwest. Another round of thunderstorms is possible Thursday during the late afternoon and early evening, mainly across northern and western portions of Kansas. The greatest severe weather threat should remain generally north of Interstate 70, and also over western Kansas. Heat indices will flirt with 100 degrees Wednesday afternoon across central Kansas. A few more rounds of thunderstorms may impact the region Friday into Friday night, and possibly again Saturday into Saturday evening. A handful of strong to marginally severe storms are possible throughout this period, along with heavy rainfall especially across southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across central Kansas late this afternoon and early this evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ ADK/Ketcham
In the hours before
Special weather statement, Jun 20, 6:17 PM CDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Wichita KS 617 PM CDT TUE JUN 20 2017 KSZ032-202345- Russell KS- 617 PM CDT TUE JUN 20 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Russell County in central Kansas... * Until 645 PM CDT * At 616 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Natoma, or 15 miles north of Emmeram...moving southeast at 35 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Russell, Lucas, Gorham, Luray, Dorrance, Bunker Hill, Paradise, Waldo, Wilson State Park, Wilson Lake and Russell Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM CDT for central Kansas. LAT...LON 3913 9904 3913 9848 3883 9849 3883 9904 TIME...MOT...LOC 2317Z 300DEG 30KT 3916 9904 METZGER
Local storm report, Jun 20, 7:01 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
701 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 10 N RUSSELL 39.03N 98.85W
06/20/2017 E65 MPH RUSSELL KS TRAINED SPOTTER
ALSO REPORTED LARGE TREE LIMBS DOWN FROM THE THUNDERSTORM
WIND GUSTS.
&&
CDJLocal storm report, Jun 20, 7:41 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
741 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND GST 5 NW SYLVAN GROVE 39.06N 98.46W
06/20/2017 E60 MPH LINCOLN KS TRAINED SPOTTER
&&
CDJLocal storm report, Jun 20, 8:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 3 N SYLVAN GROVE 39.06N 98.39W
06/20/2017 E1.00 INCH LINCOLN KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED QUARTER SIZE HAIL IN THE AREA
OF K-181 AND NAVAJO DR.
&&
CDJLocal storm report, Jun 20, 8:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
810 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND DMG 6 N SYLVAN GROVE 39.10N 98.39W
06/20/2017 LINCOLN KS EMERGENCY MNGR
LARGE TREE DOWN ON HIGHWAY 181 NEAR QUAIL DR.
&&
CDJLocal storm report, Jun 20, 8:11 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
811 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND GST 10 S LINCOLN 38.90N 98.15W
06/20/2017 E70 MPH LINCOLN KS TRAINED SPOTTER
ALONG K-14.
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:25 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 65 min |
| Jun 20, 8:59 PM CDT | Special Weather Statement | ICT | Saline | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.